New Mexico, 2005

Hail in New Mexico, May 14, 2005

May 14, 2005 · NWS MAF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 14, 8:22 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, May 14, 8:22 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1022 PM CDT SAT MAY 14 2005

.UPDATE...
HAVE UPDATED FORECAST DATABASE TO REMOVE SEVERE THUNDERSTORM WATCH
INFO.  HAVE ADJUSTED POP...QPF...AND WX GRIDS TO REFLECT ONGOING AND
EXPECTED CONDITIONS...ADDING HEAVY RAINFALL ACROSS THE SOUTH...LOWERING
POPS ACROSS THE WEST SOMEWHAT...AND BUMPING POPS ACROSS THE NORTHWEST.
TEXT PRODUCTS OUT THE DOOR...GRAPHICAL PRODUCTS ROLLING OFF THE ASSEMBLY
LINE...

&&

.PREV DISCUSSION... /ISSUED 300 PM CDT SAT MAY 14 2005/

..SEVERE THUNDERSTORM WATCH BOX # 278 IN EFFECT UNTIL 10 CDT (9 PM MDT)...

SHORT TERM...
14/19Z METAR AND RAWS DATA INDICATE THE COLD FRONT HAS PUSHED SOUTH
OF THE RIO GRANDE AND WEST OF CULBERSON COUNTY. STRATUS OVER THE
PLAINS AND GUADALUPE MOUNTAINS HAS BEEN SLOW TO THIN...BUT THE
LATEST VISIBLE SATELLITE LOOP SHOWS THIS IS UNDERWAY. KMAF 88D RADAR
IS ALSO SHOWING A FEW SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE
PECOS RIVER.

THE FOCUS OF THE SHORT TERM FORECAST WILL BE THE CHANCE FOR SEVERE
THUNDERSTORMS ACROSS PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO
THIS AFTERNOON AND EVENING. SPC CURRENTLY HAS THE SLIGHT RISK AREA
OVER MOST OF THE SOUTHEAST NEW MEXICO PLAINS...FAR WESTERN PERMIAN
BASIN...TRANS PECOS AND EASTERN FOOTHILLS OF THE DAVIS MOUNTAINS.
BELIEVE THERE WILL BE A DECENT CHANCE OF SEVERE STORMS OVER THE
REMAINDER OF THE DAVIS MOUNTAINS AND ALL OF THE BIG BEND REGION WITH
HEFTY CAPE VALUES AND STEEP MID-LEVEL LAPSE RATES...SO WE HAVE
INCLUDED A MENTION OF SEVERE STORMS OVER THIS REGION IN THE UPCOMING
FORECAST. THE BULK OF THE INHERITED FORECAST IS IN GOOD SHAPE AND
FEW CHANGES WERE MADE. WE DID INCREASE POPS SLIGHTLY FOR MOST AREAS
ALONG AND WEST OF THE PECOS RIVER.

LONG TERM...
NOT PLANNING ON MAKING SIGNIFICANT CHANGES TO THE GRIDS THIS FORECAST
CYCLE. GFS HAS BEEN ADVERTISING SIGNIFICANT PRECIPITATION EVENT SINCE
WEDNESDAY FOR TOMORROW AND ITS RUN TO RUN CONSISTENCY ON POPS HAS ALSO
BEEN CONSISTENT...WHICH IS FAIRLY CLOSE TO GOING FORECAST SUNDAY AND
SUNDAY NIGHT. DID BEEF POPS UP INTO THE LIKELY CATEGORY IN THE
HIGHER TERRAIN OF WEST TEXAS SUNDAY AND IN THE EDDY COUNTY PLAINS
WHERE CONFIDENCE IS HIGHEST. KEPT THE CHANCE POPS GOING SUNDAY
NIGHT...INCREASED THEM A TAD WITH SOME TIMING AND STRENGTH ISSUES BUT
EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS. KEPT A LINGERING
10-20 POP ALL AREAS MONDAY BEHIND THIS SYSTEM AS MOISTURE AND
INSTABILITY WILL BE LEFT BEHIND WITH SOME CONTINUED TIMING
UNCERTAINTY.

THE REST OF THE FORECAST ADVERTISES AN UPPER RIDGE DEVELOPING ACROSS
THE SOUTHWEST UNITED STATES WITH AN UPPER TROUGH TRANSLATING FROM
THE UPPER MISSISSIPPI VALLEY TO THE EAST COAST. THIS APPEARS TO BE
A MAINLY DRY PATTERN AT THIS TIME...IF THE NORTHERN STREAM TROUGH
DOES NOT AMPLIFY ENOUGH TO DRAG THE FRONT THIS FAR SOUTH AND WEST
THROUGH NEXT WEEKEND. THE ASSOCIATED FRONT WILL NEED TO BE WATCHED
THROUGHOUT NEXT WEEK AS IT ATTEMPTS TO MOVE SOUTH.

DID INCLUDE AN ISOLATED POP IN THE HIGHER TERRAIN AND LOWER TRANS PECOS
TUESDAY DUE TO THE MOISTURE AND INSTABILITY STILL HOLDING NEAR A
SURFACE TROUGH BUT KEPT REMAINDER OF THE FORECAST DRY AT THIS TIME.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

20/70
Hazardous weather outlook, May 14, 1:00 PM MST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SAT MAY 14 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151834-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT SAT MAY 14 2005 (200 PM MDT SAT MAY 14 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEASTERN
NEW MEXICO...MUCH OF THE PERMIAN BASIN...TRANS PECOS...DAVIS
MOUNTAINS AND BIG BEND REGION THROUGH TONIGHT. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN CONCERNS. IN ADDITION...LOCALLY
HEAVY RAINFALL MAY RESULT IN LOCALIZED FLASH FLOODING...ESPECIALLY
NEAR LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GOOD CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY
NIGHT.  SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER MUCH OF
THE REGION...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERNS.

WITH THUNDERSTORMS AND ASSOCIATED HEAVY RAINFALL POSSIBLY
AFFECTING THE SAME AREAS ON CONSECUTIVE DAYS THIS WEEKEND...THE
POTENTIAL FOR FLASH FLOODING WILL INCREASE ON SUNDAY. LOCATIONS
ALONG AND WEST OF THE PECOS RIVER WILL BE PARTICULARLY
SUSCEPTIBLE AS IT APPEARS THIS AREA MAY RECEIVE TWO OR THREE
ROUNDS OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION OVER SOUTHEASTERN NEW MEXICO...MUCH OF THE
PERMIAN BASIN...TRANS PECOS...DAVIS MOUNTAINS AND BIG BEND REGION
IS REQUESTED THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 14, 5:43 PM MST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
743 PM CDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             1 W PRESIDIO            29.56N 104.38W
05/14/2005  0.75 INCH        PRESIDIO           TX   PUBLIC

            PUBLIC REPORTED PENNY SIZE HAIL COVERING THE GROUND.

&&

SN
Special weather statement, May 14, 7:33 PM MST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
933 PM CDT SAT MAY 14 2005

TXZ075-150330-
PECOS TX-
933 PM CDT SAT MAY 14 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

SEVERAL STRONG THUNDERSTORMS WERE LOCATED ABOUT 20 MILES EAST OF
FORT STOCKTON ALONG INTERSTATE 10 AT 933 PM CDT. THE STORM WAS
NEARLY STATIONARY.

THESE THUNDERSTORMS ARE INTENSIFYING RAPIDLY AND MAY BECOME SEVERE
SHORTLY.  HAIL UP TO THE SIZE OF MARBLES... VERY HEAVY RAIN... AND
DEADLY LIGHTNING ARE LIKELY WITH THESE THUNDERSTORMS.  IN
ADDITION...THE HEAVY RAIN ASSOCIATED WITH THE THUNDERSTORMS WILL
RESULT IN LOCAL FLOODING OF ARROYOS...LOW WATER CROSSING...AND OTHER
FLOOD PRONE AREAS.
Special weather statement, May 14, 9:34 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1134 PM CDT SAT MAY 14 2005

TXZ061-062-068-069-150515-
CRANE TX-ECTOR TX-MIDLAND TX-UPTON TX-
1134 PM CDT SAT MAY 14 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CRANE...
NORTHWESTERN UPTON...SOUTHEASTERN ECTOR AND WESTERN MIDLAND COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF CRANE JUST
WEST OF HIGHWAY 385 AT 1134 PM CDT...MOVING NORTHEAST AT 20 MPH.
THIS THUNDERSTORM WILL BE MOVING INTO THE SOUTHERN ODESSA AREA BY
AROUND 1230 AM EARLY THIS MORNING.

SMALL HAIL UP TO THE SIZE OF MARBLES AND WINDS AROUND 50 MPH ARE
POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...HEAVY RAIN POSSIBLY RESULTING IN LOCAL FLOODING OF
DRAWS...BAR DITCHES...AND OTHER FLOOD PRONE AREAS...AND DEADLY
LIGHTNING ARE LIKELY.

The radar

The Holloman AFB radar (KHDX), 188 km away, was scanning. The volume nearest the first event began at 06:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Eddy

When
May 14, 11:30 PM MST to 11:42 PM MST
Where
Eddy County, 3 mi W of Carlsbad Arpt
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.333, -104.317

Numerous reports of quarter to golfball size hail were received from the area in the vicinity of the Carlsbad Airport as a severe thunderstorm propagated southeast off of the Sacramento Mountains.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451219.